Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 334, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 11, 2003, 8:12 PM EDT for Sevier County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2003, 8:12 PM EDT (00:12 UTC)
- Expired
- Aug 11, 2003, 9:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Sevier County, TN
The radar
The Knoxville radar (KMRX), 38 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 120012
SVRMRX
TNC155-120100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
811 PM EDT MON AUG 11 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SEVIER COUNTY IN EAST TENNESSEE
* UNTIL 900 PM EDT
* AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A NEARLY STATIONARY LINE OF SEVERE THUNDERSTORMS FROM 5 MILES
NORTHWEST OF BIRD CROSSING TO WEARS VALLEY...OR FROM 6 MILES
SOUTH OF DANDRIDGE TO 11 MILES WEST OF GATLINBURG.
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
LAT...LON 3602 8361 3588 8379 3554 8368 3570 8322
3591 8334What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:37 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 11, 3:37 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 335 AM EDT MON AUG 11 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************** AFTERNOON FORECAST DISCUSSION 335 PM EDT MON AUG 11 2003 TONIGHT AND TUESDAY...ONGOING CONVECTION WILL WORK SLOWLY EASTWARD FROM THE PLATEAU AND SE TN THIS AFTERNOON/EVENING...WITH ISOLATED OR BETTER COVERAGE POSSIBLE ELSEWHERE. MADE MINOR ADJUSTMENTS TO PREVIOUS POP AND WX GRIDS...BASICALLY TO EXTENDED PCPN UP TO AROUND 05Z. EXPECT SOME AREAS OF DENSE FOG AGAIN TONIGHT...AND THIS WAS ADDED TO WX GRIDS. OTHERWISE...THE UPPER LOW (WHICH WAS CENTERED OVER OHIO VALLEY TODAY) WILL RETROGRESS SW TUESDAY AND SHOULD PROVIDE SLIGHTLY BETTER SUPPORT FOR CONVECTION. PREVIOUS GRIDS/WX LOOKED ON TRACK AND WERE CLOSE TO THE 12Z MOS BLEND. PERSISTENCE ON MIN/MAX TEMPS WAS IN LINE WITH QUITE SIMILAR MOS NUMBERS. EXTENDED (TUES NIGHT THROUGH MONDAY)...POTENTIAL BIG CHANGES FINALLY IN THE OFFING, WITH CENTRAL US RIDGE SLIDING UP AND EASTWARD OVER RETROGRADING SOUTHEAST LOW. ERN US TROF SPLITS IN TWO AS BERMUDA HIGH BUILDS WEST AND TEAMS UP WITH CENTRAL RIDGE. FINALLY...SUMMER APPEARS READY TO MOVE INTO SRN APPALACHIANS. STILL..IN THE NEAR TERM EXPECT CHANCE TSTMS AND SHRA THROUGH ABOUT WEDNESDAY...WITH SLOWLY DECREASING POPS THROUGH THEN. THURSDAY ONLY SLIGHT CHANCE AND FRIDAY THROUGH MONDAY NO WX MENTIONED WITH VERY LOW POPS (10). ALSO WITH RIDGING COMES HEATING AND TEMPS EVEN IN THE CENTRAL VALLEY GETTING UP OVER 90 BY THE WEEKEND. CHA 67 86 68 87 / 30 40 40 20 TYS 66 84 67 85 / 40 40 40 10 TRI 63 81 64 82 / 40 40 40 10 OQT 65 83 68 84 / 40 40 40 10 .MRX... NC...NONE. TN...NONE. VA...NONE. BB ******************************************************************** MORNING FORECAST DISCUSSION (UPDATE) 950 AM EDT MON AUG 11 2003 DENSE FOG AND LOW CLOUDINESS PERSISTS ACROSS SEQUATCHIE VALLEY AND MUCH OF TN VALLEY ALONG MAIN RIVERS/STREAMS. OVERALL...VISIBILITIES ARE UP TO NEAR 1 MILE OR BETTER MOST LOCATIONS. WILL UPDATE ZONES BEFORE 1130 AM AND REMOVE MENTION OF FOG. OTHERWISE...MODIFIED 12Z BNA/RNK SOUNDINGS SHOW MODERATELY UNSTABLE AIRMASS THIS AFTERNOON (CAPES AROUND 2000 J/KG AND LIFTED INDICES -5 DEGS C)...AND WITH PRESENCE OF UPPER LOW EXPECT ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS TO DEVELOP. CURRENT ZONES HAVE HIGH CHANCE POPS...SO NO CHANGES NEEDED. AS THE UPPER LOW RETROGRESSES W/SW OVER NEXT FEW DAYS...CHANCE OF THUNDERSTORMS WILL CONTINUE. SHORT RANGE MODELS SUGGEST BETTER COVERAGE OF SHOWERS AND STORMS FOR TUESDAY THAN TODAY. .MRX... NC...NONE. TN...NONE. VA...NONE. TG ******************************************************************** EARLY MORNING FORECAST DISCUSSION 400 AM EDT MON AUG 11 2003 UPPER LOW OVER REGION SHOULD TRIGGER MORE SCATTERED SHOWERS AND THUNDERSTORMS DURING MAINLY THE AFTERNOON AND EVENING HOURS TODAY THROUGH WEDNESDAY. A FEW STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AGAIN TODAY...BUT TOO ISOLATED FOR AN FFA. MORE DENSE FOG THIS MORNING FROM THE RECENT RAIN...NOT WIDESPREAD ENOUGH FOR AN ADVISORY. MODELS INDICATING RIDGE BUILDING IN TOWARDS THE END OF THE WEEK. WILL KEEP SLIGHT CHANCE POPS IN THE MOUNTAINS AND SOUTHERN ZONES ON THURSDAY AS AN WEAK SHORTWAVE ROTATES THROUGH BUT ONLY LIMITED MOISTURE. GFS INDICATING ANOTHER SHORTWAVE ROTATING THROUGH ON FRIDAY...BUT WILL CONTINUE THE DRY FORECAST FOR NOW AND LET DAY SHIFT SEE ANOTHER RUN. WARM AND DRY WEATHER SHOULD CONTINUE INTO THE WEEKEND. CHA 86 67 86 68 / 30 30 40 40 TYS 85 66 84 67 / 40 40 40 40 TRI 82 64 81 64 / 40 40 40 40 OQT 85 66 84 67 / 40 40 40 40 GH ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 855 PM EDT SUN AUG 10 2003 SHOWERS AND STORMS LINGERING ON ONCE AGAIN. WILL NEED TO MONITOR AND DECIDE ON WHAT TO DO FOR AN UPDATE AROUND 1000 PM EDT. WILL EITHER KEEP POPS GOING OR REMOVE...BASED ON TRENDS AT THAT TIME. SHORT WAVE APPARENTLY MOVING OVER CWA AS SEEN ON WATER VAPOR...SO EXPECT PRECIPITATION TO CONTINUE. HOWEVER...WITHOUT ANY HEATING...EVEN WITH SHORT WAVE...ACTIVITY SHOULD BE DONE BY MIDNIGHT. SP ********************************************************************* AFTERNOON FORECAST DISCUSSION 300 PM EDT SUN AUG 10 2003 TONIGHT AND TOMORROW...UPPER TROUGH CONTINUES TO BE ANCHORED ACROSS THE EASTERN HALF OF THE U.S. WITH THE TROUGH AXIS PARKED OVER OUR AREA...CONTINUED UNSETTLED WEATHER CAN BE ANTICIPATED. COVERAGE TODAY A LITTLE GREATER THAN YESTERDAY...AND EXPECT SIMILAR COVERAGE ON MONDAY. MONDAY NIGHT THROUGH SUNDAY...EXTENDED MODELS INDICATE SOME DISCREPANCIES WITH THE DEVELOPMENT AND STRENGTH OF AN UPPER-LEVEL RIDGE BY THE END OF THE WEEK. HOWEVER...WILL CONTINUE WITH PREVIOUS THINKING OF THE PERSISTENT UPPER-LEVEL TROUGH FINALLY EXITING THE FORECAST AREA AFTER WEDNESDAY. THIS UPPER RIDGE SHOULD SUPPRESS DIURNAL CONVECTION ACROSS THE FORECAST AREA BY THURSDAY...WITH TEMPS GRADUALLY RISING TO SLIGHTLY ABOVE NORMAL LEVELS BY THE END OF NEXT WEEK. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 67 86 67 86 / 30 40 40 30 TYS 66 84 66 84 / 40 40 40 30 TRI 63 81 63 82 / 50 40 40 30 OQT 66 84 66 84 / 40 40 40 30 HW/DMG *********************************************************************
Hazardous weather outlook, Aug 11, 4:17 AM EDT, 15 hours 55 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-082>087-099>102-VAZ001-002-005- 006-008-112100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 417 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS THE REGION...ESPECIALLY OVER THE HIGHER ELEVATIONS. DUE TO THE ABUNDANT MOISTURE AND SLOW MOVING STORMS...LOCALIZED HEAVY RAINFALL IS POSSIBLE WHICH MAY CAUSE PONDING OF LOW LYING AREAS...STREET FLOODING AND SMALL STREAM FLOODING. ALSO...ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE WHICH MAY PRODUCE STRONG DAMAGING DOWNBURST WINDS...FREQUENT LIGHTNING AND DIME TO NICKEL SIZE HAIL. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:41 PM EDT | Flash Flood Warning | MRX | Sevier | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.